[Skip to Content]
[Skip to Content Landing]
Article
November 8, 1965

Life-Threatening Drug Eruptions

Author Affiliations

From the Department of Dermatology, University of Illinois College of Medicine, Chicago. Dr. Rostenberg is a member of the Dermatology Panel of the AMA Registry on Adverse Reactions.

JAMA. 1965;194(6):660-662. doi:10.1001/jama.1965.03090190082019
Abstract

Most drug eruptions seen by the physician are of mild or moderate severity and cause no threat to life or subsequent health. However, severe reactions can develop, and a small proportion of these may be life-threatening. Before discussing specific drug eruptions, we should like to discuss the proof of a causal relationship between a given drug and an eruption. It is difficult to prove the precise etiologic agent for any suspected eruption. The only way to prove definitively that a given drug has caused an eruption is to discontinue the suspected drug, wait until the reaction clears, and then readminister the drug to observe if a relapse occurs. If the condition improves and ultimately clears entirely when the drug is withdrawn, and reappears when the drug subsequently is readministered, the drug may be regarded as the causal agent. However, readministering the suspected drug is very hazardous, and we must emphasize

×